Colorado, 2018

Wildfire in Colorado, July 29 to 31, 2018

July 29 to 31, 2018 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 12 miles northwest of Nucla.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 12 miles northwest of Nucla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 2:25 AM MST, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 29, 2:25 AM MST, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
325 AM MDT Sun Jul 29 2018

.SHORT TERM...(Today through Monday)
Issued at 323 AM MDT Sun Jul 29 2018

Satellite imagery at this hour not showing much in the way of
sensible weather. A few mid level clouds can be found across
central Utah while Colorado is mostly cloud-free. Models remain in
good agreement that northwesterly flow will usher in drier air to
the region. Forecast PWATs range from .25 to .5 inches from about
noon onwards which should cause a noticeable decrease in
convection. The NAMNEST, which has done well with convection
lately, shows some convection firing shortly after noon and
favoring the central mountains, and to a lesser extent, the San
Juans. Coverage looks much less than seen over the past few days
and the convection that does form will likely be the pop and drop
variety. Gusty outflow winds will remain the biggest concern from
any convection that forms.

High pressure will remain firmly anchored over the Great Basin
keeping our flow northwesterly to northerly on Monday. Dry
conditions will remain in place with models showing almost no
convection over the forecast area. Forecast follows suit with
plenty of sunshine expected and hot temperatures.

.LONG TERM...(Monday night through Saturday)
Issued at 323 AM MDT Sun Jul 29 2018

The center of the area of high pressure will remain situated
across the southern Great Basin through midweek. This will keep
conditions fairly dry, though residual moisture and daytime
heating could allow for a stray afternoon thunderstorm to develop
over the southern mountains. Temperatures will remain above normal
during this time with the lower valleys in southeast Utah very
likely jumping back into the triple digits.

An upper level trough will elongate off the coast of the Pacific
Northwest on Thursday, flattening the axis of the high slightly as
the center pushes back towards southern Arizona/New Mexico.
Meanwhile, another deep and broad trough will encompass the
eastern CONUS. As a result of this synoptic pattern, the extended
forecast models are showing a trail of subtropical moisture
streaming into the region late next week. Of course, any movement
of the high further east could cut off this tap of monsoonal
moisture so the long term PoP grids remain on the conservative
side with isolated and scattered showers and thunderstorms
confined to mountainous areas from Thursday onwards. Temperatures
will remain above normal with not much fluctuation from day to
day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 323 AM MDT Sun Jul 29 2018

Drier air will move in from the north today causing a downtick in
convection. VFR conditions will continue for the next 24 hours. A
few showers and storms are possible over the central mountains
and San Juans but coverage will be isolated and do not expect any
convection at airports. Some gusty winds of 20 to 25 kts are
possible in the afternoon.

&&

.FIRE WEATHER...
Issued at 323 AM MDT Sun Jul 29 2018

An 80 kt jet streak will move across northeastern Utah and
northwestern Colorado this afternoon. As this occurs, deep mixing
will reach nearly 400mb and tap into the stronger jet streak
winds aloft. This will translate into surface wind gusts hovering
right around 25MPH this afternoon under the jet streak. Humidities
look to remain in the low teens. For these reasons, went ahead
and issued a Red Flag Warning for CO fire zones 200 and 202 and UT
fire zones 486 and 487 from 1PM through 8PM this afternoon and
evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
     evening for COZ200-202.

UT...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
     evening for UTZ486-487.

&&

SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGR
FIRE WEATHER...TGR
Hazardous weather outlook, Jul 29, 4:31 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
531 AM MDT Sun Jul 29 2018

COZ001>014-017>023-UTZ022>025-027>029-301200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
531 AM MDT Sun Jul 29 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Drier air will move in today causing convection to make a
noticeable downturn. A few showers and storms are possible over
the central mountains and San Juans but coverage will be less than
seen lately. A jet streak will move over northern portions of the
forecast area today and bring some gusty winds to the surface.
These winds, along with low humidities, will create critical fire
weather conditions so a Red Flag Warning has been issued.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry conditions remain over the area causing almost no convection
though a stray shower or storm over higher terrain is always
possible. Moisture returns Wednesday as does more widespread
convection. This trend will continue into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Uncompahgre Plateau and Dallas Divide

When
July 29, 10:15 AM MST to July 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Other Federal Agency
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The Bull Draw Fire began due to lightning ignition about 12 miles northwest of Nucla and grew to 36,520 acres before it was contained in mid October.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780922.